New study: Unintended effects of Statin medicationsPosted on May 21, 2010
A new study, published Friday in the British Medical Journal, suggests that the widely-used cholesterol lowering medications known as statins may cause side effects such as a higher risk of liver, kidney, muscle and cataract problems, and patients who take these medicines should be monitored for side-effects.
The study analyzed data on more than two million people aged 30 to 84 in Britain who were prescribed various statin drugs, such as Zocor, Lipitor and Crestor over six years.
They found that, if your risk of heart attack was high – more than 20% over a ten year period – that statin medications were beneficial. For example, for every 37 women high-risk women treated with statins for five years, you would prevent one case of cardiovascular disease. For men, treating 33 men would prevent one case of cardiovascular disease.
However, for every 10,000 high-risk women treated with statins, there would be 74 extra patients with liver dysfunction, 23 extra patients with acute renal failure, 307 with cataracts and 39 with a muscle weakness condition called myopathy, the researchers said.
The findings were similar for men, except there would be 110 extra cases of muscle problems, known as myopathies. Men seem to have a higher risk than women for this problem. For every 91 high-risk men treated with statins, 1 case of myopathy was seen in the study.
After stopping treatment, the risk of cataract returned to normal within a year in men and women, the risk of acute renal failure returned to normal within 1-3 years in men and women, and liver dysfunction within 1-3 years in women and from three years in men.
Bottom line: Like any treatment, statins are not free from the possibility of adverse events. When they are used for patients at significant risk of heart disease, who are most likely to benefit from their use, the advantages appear to outweigh the risks. Do not take statin medications as a preventative measure unless you have factors that put you into the high risk group.